Reply
Occasional Responder
JanetMyers
Total Posts: 7
Registered on: ‎03-03-2013

Think Metformin is bad for me

I had two times last night when my BG dropped to under 100 after eating.  Been having problems with low BG overall.  Decided to try today without meds.  So, this morning I woke up and it was 80.  Two hours after eating it was 91.  From what I read this could be a side effect from the meds.  

 

Anyone else have this problem?  Maybe I am doing so well with my diet and exercise I don't need the meds.

Established Advisor
dturney
Total Posts: 1,284
Registered on: ‎04-21-2011

Re: Think Metformin is bad for me

[ Edited ]

JanetMyers wrote:

I had two times last night when my BG dropped to under 100 after eating.  Been having problems with low BG overall.  Decided to try today without meds.  So, this morning I woke up and it was 80.  Two hours after eating it was 91.  From what I read this could be a side effect from the meds.  

 

Anyone else have this problem?  Maybe I am doing so well with my diet and exercise I don't need the meds.


Janet,

 

Thoes are good numbers...80 in the morning is a great number...91 two hours after eating is a great number...these are numbers diabetic would love to have....I would not stop my Metformin ..Metformin wil not make your  BG drop it helps the body to use the insulin you already have and keeps the liver from dumping too much glucose into your system....It would appear to me the metformin was doing a great job.....If you think this is a problem...I wish I had your problem....take care :smileyhappy:

Diagnosed June 1970
MDI Humalog
DI Lantus
Metformin 500MG X 3
I am not young enough to know everything
Trusted Contributor
maryd98
Total Posts: 5,524
Registered on: ‎08-07-2012

Re: Think Metformin is bad for me


dturney wrote:

JanetMyers wrote:

I had two times last night when my BG dropped to under 100 after eating.  Been having problems with low BG overall.  Decided to try today without meds.  So, this morning I woke up and it was 80.  Two hours after eating it was 91.  From what I read this could be a side effect from the meds.  

 

Anyone else have this problem?  Maybe I am doing so well with my diet and exercise I don't need the meds.


Janet,

 

Thoes are good numbers...80 in the morning is a great number...91 two hours after eating is a great number...these are numbers diabetic would love to have....I would not stop my Metformin ..Metformin wil not make your  BG drop it helps the body to use the insulin you already have and keeps the liver from dumping too much glucose into your system....It would appear to me the metformin was doing a great job.....If you think this is a problem...I wish I had your problem....take care :smileyhappy:



Yeah, what dt said! Thoes are good numbers...80 in the morning is a great number...91 two hours after eating is a great number...these are numbers diabetic would love to have....I would not stop my Metformin

 

I would modify his comment just a bit: If your numbers continue this way (like say you get an A1c or three under 6), I'd look into stopping Metformin. Meaning I'd talk to my doctor about it...It may be that the diet and exercise are doing the trick regardless of the Metformin, but I'd stay with it for a while just to make sure these numbers are not a fluke. I'm guessing you were diagnosed fairly recently (??).

 

Good luck! Keep up the good work!

Till next time,
maryd98
the diabetic formerly known as 14 and counting, aka Mary
-----------------------------------
Diagnosed T2 July 1998
First A1C (July 1998): 13.6
First BG (July 1998): 537
Latest A1C (August 2014): 5.7
On oral meds for about 9 months after diagnosis
"Just" diet and exercise for 15+ years
Valued Contributor
maplesyrup
Total Posts: 4,364
Registered on: ‎11-14-2009

Re: Think Metformin is bad for me


JanetMyers wrote:

I had two times last night when my BG dropped to under 100 after eating.  Been having problems with low BG overall.  Decided to try today without meds.  So, this morning I woke up and it was 80.  Two hours after eating it was 91.  From what I read this could be a side effect from the meds.  

 

Anyone else have this problem?  Maybe I am doing so well with my diet and exercise I don't need the meds.


Janet, Welcome to the board!

 

As both Don (dturney) and Mary have said, this is really great news. As close as you can keep in the normal range for those without diabetes, the less likely it is that you will develop complications.

 

Your doctor should always be informed about your progress and I think s/he will be delighted. Keep up your great work with diet and exercise and I also would suggest that you not drop the Metformin unless your doc insists.

 

Dianne

Dianne

Diagnosed as type 2 in 2005 with an A1c of 9.1

Started with metformin and a low dose of an ARB for blood pressure. Added a sulfonylurea (a med that helps my pancreas produce my own insulin) Also a low dose of Crestor to lower my cholesterol.
After 7 years I could no longer tolerate metformin so am doing my best to keep control with a max dose of the sulfonylurea and lots of walking, some swimming.
Advisor
George_M
Total Posts: 2,233
Registered on: ‎11-16-2012

Re: Think Metformin is bad for me


JanetMyers wrote:

I had two times last night when my BG dropped to under 100 after eating.  Been having problems with low BG overall.  Decided to try today without meds.  So, this morning I woke up and it was 80.  Two hours after eating it was 91.  From what I read this could be a side effect from the meds.  

 

Anyone else have this problem?  Maybe I am doing so well with my diet and exercise I don't need the meds.


Hi, Janet.  You did not say what dosage of Metformin your doctor has you on.  If you take more than one pill per day, you might want to try taking one pill less than you have been to see what that does.  Metformin is a drug that takes a while to build up in your body (normally 4-8 weeks), and it takes the same amount of time to decrease or be eliminated if you reduce or eliminate it. 

You mention that you have been having problems with low BG, but the numbers you give as examples are not low, they are numbers that non-diabetics would typically have.  Numbers are usually thought of as low if they are below 70, and occasional numbers in the sixties are not considered a big problem, although they may make you a bit uncomfortable.  Are you having symptoms of being low, or is it just the numbers that are bothering you?  I would love to have numbers like you are describing, and hope to some day.

George

Diagnosed T2 9/12/12, A1C 10.1
Metformin 500 mg. 1 x daily since 9/17/2012
A1C 12/13/2012 5.6
A1C 3/15/2013 5.4
A1C 11/29/2013 5.5
Weight at diagnosis 9/12/2012 288
Weight 10/01/2013 187
Occasional Responder
JanetMyers
Total Posts: 7
Registered on: ‎03-03-2013

Re: Think Metformin is bad for me

I take 500 mg twice a day.  I guess I should have said that at night I have had problems with dizziness and feeling like I am going to pass out.  Maybe I am just not use to having good BG.

mollythed
Total Posts: 5,732
Topics: 75
High Fives: 967
Solutions: 111
Registered on: ‎10-31-2009

Re: Think Metformin is bad for me


JanetMyers wrote:

I take 500 mg twice a day.  I guess I should have said that at night I have had problems with dizziness and feeling like I am going to pass out.  Maybe I am just not use to having good BG.


Janet,

 

I can think of two possibilities.  One is that your blood glucose is lower than 70, and you really do have hypoglycemia.  The other is that when you feel dizzy and like you might pass out, your blood sugar is somewhere between 70 and perhaps 100, and your body is just being fooled into thinking that your blood glucose is too low because it is lower than what you are used to.

 

The only way to find out for sure what is going on is to test.  If your blood sugar is in the 70-100 range, then all you really need to do is to spend more time with numbers in that range to give your body time to get used to the new, normal numbers.  If the feeling is unbearable, you can eat a few carbs, say perhaps 5-10 grams of sugar or starch, just to take the edge off the symptoms during the transition, but the more you can just go "cold turkey" the sooner your body will get used to normal numbers. 

 

I knoow it is not pleasant, but it can be done.  When I was first diagnosed, I began to feel shaky, and my knees began to feel rubbery, when my blood glucose dropped down below 135.  I did my best to put up with it, trying not to eat, and trying to think of the anxiety I felt as a sign of victory rather than something to worry about.  In a couple of weeks, the problem was gone.


"Molly" (aka mollythed)
Type 2 diabetes diagnosed in 1995, now managed with Lantus, Humalog and Metformin; diet and exercise.
My husband and three adult sons also have type 2 diabetes.